Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 8, NWS San Diego, CA

February 14, 1998San Diego County, California

NWS San Diego, CA issued this flash flood warning at Feb 14, 1998, 7:15 PM PST for San Diego County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 1998, 7:15 PM PST (03:15 UTC)
Expired
Feb 14, 1998, 8:15 PM PST
In force
60 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1998-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1998-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 150312
FFWSAN
CAC073-150415-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
715 PM PST SAT FEB 14 1998
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXTENDED THE 
FLASH FLOOD WARNING EFFECTIVE UNTIL 815 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...SOUTHWESTERN SAN DIEGO COUNTY
 
AT 710 PM DOPPLER WEATHER RADAR INDICATED MODERATE TO HEAVY RAIN IN
THE COASTAL AND VALLEY AREAS OF THE SOUTHERN HALF OF THE COUNTY WEST
OF THE MOUNTAINS. SO FAR THIS EVENING THE CHP REPORTED MANY ROADWAYS
COVERED WITH WATER...INCLUDING I-5 NEAR SH78. THE AREA OF RAIN WAS
MOVING EAST-NORTHEAST AT 30 MPH. RUNOFF FROM THESE DOWNPOURS WILL
CAUSE FLASH FLOODING EVEN AFTER THE RAIN HAS STOPPED.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
 
EVANS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 2:00 PM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Feb 14, 2:00 PM PST, 5 hours 15 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST SAT FEB 14 1998

                          ...SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT
WITH SHOWERS POSSIBLE THROUGH SUNDAY. HIGH PRESSURE ALOFT WILL MOVE
OVER ON MONDAY. ANOTHER STORM WILL MOVE IN TUESDAY AND WEDNESDAY.
EXPECTED RAINFALL AMOUNTS WILL BE .50 TO 1.50 IN THE COASTAL AND
INLAND VALLEYS TO 2 TO 3 IN THE MOUNTAINS THROUGH TONIGHT.

                         ...DISCUSSION...
APPEARS ON RAMSDIS THAT THE COLD FRONT IS JUST PASSING THROUGH THE
KSBA AREA AT THIS TIME MOVING EAST AT 40 TO 45 KNOTS.  BASED ON
RAMSDIS TIMING...BACK EDGE SHOULD REACH ORANGE COUNTY AROUND 02Z AND
INTO THE KSAN AREA BETWEEN 04 AND 05Z.  PLENTY OF MODERATE TO HEAVY
RAIN AHEAD OF THE FRONT ALREADY OVER THE COASTAL AREAS WITH AMOUNTS
BETWEEN 0.75 AND 1.50 INCH ALREADY IN ORANGE COUNTY AND BETWEEN 0.25
AND 0.75 IN SAN DIEGO COUNTY.  MOST OF THE INLAND EMPIRE IS STILL
UNDER 0.50 INCH AT THIS TIME.  HAVE ISSUED AN URBAN AND SMALL STREAM
FOR ORANGE COUNTY UNTIL 6 PM AND COASTAL AND VALLEY AREAS OF SAN
DIEGO COUNTY UNTIL 9 PM.  MAY HAVE TO ISSUE ONE FOR INLAND EMPIRE OF
SBD/RIV COUNTY A LITTLE LATER AS HEAVIEST PCPN LIKELY TO ARRIVE WITH
THE FRONT.  SNOW LEVEL SHOULD DROP TO NEAR 4000 TO 4500 FEET
OVERNIGHT WHICH COULD MEAN SOME SNOW OVER THE MOUNTAINS.  MAY NEED A
SNOW ADVISORY FOR THE SBD/RIV MOUNTAINS AT LEAST BUT WILL LEAVE THAT
TO THE SWING SHIFT WITH THE BENEFIT OF THE 00Z SOUNDINGS AND MODELS.
WILL WORK LOCAL ACCUMULATIONS TO 3 INCHES FOR THE MOUNTAIN AREAS FOR
NOW.

12Z MODELS BRING A MINOR S/WV THROUGH SUNDAY MORNING.  RAMSDIS DOES
SHOW A COMMA CLOUD WEST OF THE CENTRAL CALIFORNIA COAST...NEAR
38N/135W MOVING EAST AT 41 KNOTS ACCORDING TO RAMSDIS TIMING.  IF
THIS IS THE FEATURE THE 12Z MODELS ARE LOCKING ONTO...IT APPEARS THIS
IS HEADING MORE EAST WHICH SHOULD TAKE IT INTO CENTRAL CALIFORNIA
WITH ONLY THE TAIL END PASSING THROUGH SOUTHERN CALIFORNIA SUNDAY
MORNING.  MODELS BUILD A S/WV RIDGE BEHIND THIS NEXT S/WV FOR SUNDAY
AFTERNOON INTO MONDAY.  HEIGHTS DO NOT RISE VERY MUCH SO IT COULD
REMAIN UNSETTLED BUT WILL WORD WITH PARTLY CLOUDY FOR NOW.  NEXT S/WV
WILL ARRIVE SOMETIME MONDAY NIGHT OR TUESDAY WITH ANOTHER ABOUT
THURSDAY OR FRIDAY ACCORDING TO THE MRF.

SAN WB 052/060 049/061 052 05830

HORTON

In the hours before

Special weather statement, Feb 14, 2:30 PM PST, 4 hours 45 minutes before
PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SAN FEB 14 1998

12 HOUR RAINFALL TOTALS IN INCHES FROM 2 AM TO 2 PM

.......................ORANGE COUNTY............................

BREA                                              1.38
FULLERTON AIRPORT                                 1.84
MILLER BASIN                                      1.57
YORBA RESERVOIR                                   1.18
GILBERT RETENSION BASIN                           1.89
ANAHEIM AGRICULTURE                               1.65
GARDEN GROVE                                      1.77
WESTMINSTER                                       1.46
HUNTINGTON BEACH                                  1.42
ORANGE COUNTY/JOHN WAYNE AIRPORT                  1.54
EL TORO                                           1.14
LAGUNA BEACH                                      1.34
LAGUNA NIGUEL PARK                                1.38
SAN JUAN CAPISTRANO                               1.38
SANTIAGO PEAK                                     2.76

......................SAN DIEGO COUNTY.........................

OCEANSIDE                                         0.94
CARLSBAD PALOMAR AIRPORT                          0.70
ENCINITAS                                         0.63
KEARNY MESA                                       0.43
MONTGOMERY FIELD                                  0.40
FASHION VALLEY                                    0.47
SAN DIEGO LINDBERGH FIELD                         0.30
BONITA                                            0.20

FALLBROOK                                         1.10
RINCON SPRINGS F.S.                               0.39
VALLEY CENTER                                     0.67
LAKE WOHLFORD                                     0.75
ESCONDIDO                                         0.67
LAKE HODGES                                       0.71
RAMONA                                            0.41
RANCHO BERNARDO  NWS                              0.48
POWAY                                             0.39
SANTEE                                            0.43
LA MESA                                           0.47
BROWN FIELD                                       0.07

PALOMAR OBSERVATORY                               0.60
PALOMAR MOUNTAIN STATE PARK                       0.68
SANTA YSABEL                                      0.43
CAMPO                                             0.17

BORREGO SPRINGS                                   0.08
SAN FELIPE VALLEY                                 0.12

......................SAN BERNARDINO COUNTY.......................

CHINO                                             0.70
ONTARIO                                           0.55
DEVORE FIRE STATION                               0.60
MONTCLAIR                                         0.67
SAN BERNARDINO COUNTY FLOOD CONTROL               0.41
CUCAMONGA CREEK NEAR MIRA LOMA                    0.79

RUNNING SPRINGS FIRE STATION                      0.47
OAK GLEN                                          0.41
CRESTLINE                                         0.37

..........................RIVERSIDE COUNTY.......................

RIVERSIDE UCR                                     0.28
RIVERSIDE COUNTY FLOOD CONTROL                    0.37
PRADO DAM                                         1.10
LAKE MATHEWS                                      0.51
GAVILAN HILLS                                     0.43
ELSINOR                                           0.59
RAILROAD CANYON DAM                               0.55

BEAUMONT                                          0.29
BANNING BENCH                                     0.24
LIVE OAK CANYON                                   0.83

PALM SPRINGS                                      0.17
UPPER TAHQUITZ CREEK                              0.98

END/HORTON
Special weather statement, Feb 14, 2:30 PM PST, 4 hours 45 minutes before
PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SAN FEB 14 1998

12 HOUR RAINFALL TOTALS IN INCHES FROM 2 AM TO 2 PM

.......................ORANGE COUNTY............................

BREA                                              1.38
FULLERTON AIRPORT                                 1.84
MILLER BASIN                                      1.57
YORBA RESERVOIR                                   1.18
GILBERT RETENSION BASIN                           1.89
ANAHEIM AGRICULTURE                               1.65
GARDEN GROVE                                      1.77
WESTMINSTER                                       1.46
HUNTINGTON BEACH                                  1.42
ORANGE COUNTY/JOHN WAYNE AIRPORT                  1.54
EL TORO                                           1.14
LAGUNA BEACH                                      1.34
LAGUNA NIGUEL PARK                                1.38
SAN JUAN CAPISTRANO                               1.38
SANTIAGO PEAK                                     2.76

......................SAN DIEGO COUNTY.........................

OCEANSIDE                                         0.94
CARLSBAD PALOMAR AIRPORT                          0.70
ENCINITAS                                         0.63
KEARNY MESA                                       0.43
MONTGOMERY FIELD                                  0.40
FASHION VALLEY                                    0.47
SAN DIEGO LINDBERGH FIELD                         0.30
BONITA                                            0.20

FALLBROOK                                         1.10
RINCON SPRINGS F.S.                               0.39
VALLEY CENTER                                     0.67
LAKE WOHLFORD                                     0.75
ESCONDIDO                                         0.67
LAKE HODGES                                       0.71
RAMONA                                            0.41
RANCHO BERNARDO  NWS                              0.48
POWAY                                             0.39
SANTEE                                            0.43
LA MESA                                           0.47
BROWN FIELD                                       0.07

PALOMAR OBSERVATORY                               0.60
PALOMAR MOUNTAIN STATE PARK                       0.68
SANTA YSABEL                                      0.43
CAMPO                                             0.17

BORREGO SPRINGS                                   0.08
SAN FELIPE VALLEY                                 0.12

......................SAN BERNARDINO COUNTY.......................

CHINO                                             0.70
ONTARIO                                           0.55
DEVORE FIRE STATION                               0.60
MONTCLAIR                                         0.67
SAN BERNARDINO COUNTY FLOOD CONTROL               0.41
CUCAMONGA CREEK NEAR MIRA LOMA                    0.79

RUNNING SPRINGS FIRE STATION                      0.47
OAK GLEN                                          0.41
CRESTLINE                                         0.37

..........................RIVERSIDE COUNTY.......................

RIVERSIDE UCR                                     0.28
RIVERSIDE COUNTY FLOOD CONTROL                    0.37
PRADO DAM                                         1.10
LAKE MATHEWS                                      0.51
GAVILAN HILLS                                     0.43
ELSINOR                                           0.59
RAILROAD CANYON DAM                               0.55

BEAUMONT                                          0.29
BANNING BENCH                                     0.24
LIVE OAK CANYON                                   0.83

PALM SPRINGS                                      0.17
UPPER TAHQUITZ CREEK                              0.98

END/HORTON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 6:17 PM PSTFlash Flood WarningSGXSan Diego58 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.